Alert archive / Missouri / Flash Flood Warnings in 2014

Flash Flood Warning 15, NWS Springfield, MO

August 30, 2014McDonald County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 30, 2014, 4:29 PM CDT for McDonald County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2014, 4:29 PM CDT (21:29 UTC)
Expired
Aug 30, 2014, 8:00 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County McDonald County, MO

The radar

The Springfield radar (KSGF), 96 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WGUS53 KSGF 302129
FFWSGF
MOC119-310100-
/O.NEW.KSGF.FF.W.0015.140830T2129Z-140831T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 PM CDT SAT AUG 30 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL MCDONALD COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 800 PM CDT.

* AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. VERY HEAVY RAIN OVER THE LAST FEW HOURS ACROSS THE    
  BIG SUGAR CREEK WATERSHED WILL RESULT IN RAPID RISES ALONG BRUSH   
  CREEK...MIKES CREEK...AND UPPER BIG SUGAR CREEK.   

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...POWELL. CREEKS...STREAMS
  AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE
  DANGERS OF FLASH FLOODING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3657 9421 3663 9424 3667 9417 3668 9409
      3667 9407 3655 9407 3654 9409

$$

BOXELL
2 follow-up statements
857 
WGUS73 KSGF 302319
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT SAT AUG 30 2014

MOC119-310100-
/O.CON.KSGF.FF.W.0015.000000T0000Z-140831T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCDONALD MO-
619 PM CDT SAT AUG 30 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR EAST
CENTRAL MCDONALD COUNTY...

AT 615 PM CDT...RAIN HAD ENDED ACROSS THE WARNED 
AREA...HOWEVER...RUNOFF FROM RAINFALL EARLIER THIS AFTERNOON WILL 
CONTINUE TO RESULT IN THE POTENTIAL FOR FLASH FLOODING ALONG BRUSH 
CREEK...MIKES CREEK...AND UPPER BIG SUGAR CREEK IN EASTERN MCDONALD 
COUNTY. 

LOCATIONS IN THE WARNING INCLUDE...POWELL. CREEKS...STREAMS AND LOW 
WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF 
FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3657 9421 3663 9424 3667 9417 3668 9409
      3667 9407 3655 9407 3654 9409

$$
BOXELL
891 
WGUS73 KSGF 310051
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT SAT AUG 30 2014

MOC119-310101-
/O.EXP.KSGF.FF.W.0015.000000T0000Z-140831T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCDONALD MO-
751 PM CDT SAT AUG 30 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM CDT FOR EAST CENTRAL
MCDONALD COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. IF 
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3657 9421 3663 9424 3667 9417 3668 9409
      3667 9407 3655 9407 3654 9409

$$

BOXELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:30 PM CDT, 59 minutes earlier.

Area forecast discussion, Aug 30, 3:30 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT Sat Aug 30 2014

.SHORT TERM...(This Evening through Sunday)
Issued at 300 PM CDT SAT AUG 30 2014

Scattered showers and thunderstorms have been occurring since late
last night over the the southeast half of the cwfa ahead of a
modest shortwave axis over eastern KS and OK. With a lack of
strong forcing, convection should be largely diurnally driven and
is expected to weaken this evening. Have had some small/brief
stronger updrafts with at least one report of small hail earlier,
but the overall severe storm threat for wind/hail looks to be low
and localized.

A stronger shortwave will move into central Rockies and adjacent
High Plains Sunday with downstream shortwave 500mb height rises over
our area. Could see some isolated diurnal convection over the far
southeastern cwfa, but overall just expect a hot day.

.LONG TERM...(Sunday Night through Saturday)
Issued at 300 PM CDT SAT AUG 30 2014

Strong storms are expected to develop from the upper Midwest south
into the Neb/KS Plains late Sunday and Sunday night as lift from the
approaching shortwave encounters increased moisture/instability.
The brunt of the lift from the shortwave will shift into the Midwest
Monday, but the weakening/trailing end of the convection (likely
driven by outflow) is expected to move into at least the nw or
northern portion of the cwfa by early Monday morning.

A nearly west to east sfc boundary is expected to set up over or
just north of the area Mon-Mon night with the potential for storm
redevelopment late Monday and Monday evening. Vertical shear with a
dip in the westerlies is expected to be more than adequate for
storm organization and have continued to highlight an elevated
severe storm potential in the Hazardous Weather Outlook/HWO for this
time frame.

Convection will linger Tue, tied to where ever the sfc/low level
boundary ends up, and then the front is expected to lift back to
the north Wednesday as low pressure develops to our west with
upper level troughing over the western CONUS. Upper level ridging
building back up over the area should limit overall rain chances
Thu and Fri. Guidance diverges by Saturday, but in general rain
chances look to increase somewhat with a weakening of the upper
level ridge.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1243 PM CDT SAT AUG 30 2014

The aviation forecast for the Ozarks region i includes slowly
increasing shower and storm coverage this afternoon into this
evening. periods of MVFR ceilings will occur, especially where
storms move near the areas terminals. With the scattered coverage,
elected to include only VCSH for the regions TAFS. Expectations
are for decreasing coverage of showers and storms this evening
with VFR conditions expected after sunset.

around sunrise and into early in the morning on Sunday, some
limitations to visibilities may occur at the KSGF and KBBG
terminals. This would be in response to any rainfall that fell
this afternoon/evening. Conditions would be limited to MVFR
visibilities though.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Hatch
Hazardous weather outlook, Aug 30, 3:47 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 PM CDT SAT AUG 30 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-312100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
347 PM CDT SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

SCATTERED THUNDERSTORMS ARE EXPECTED AT TIMES THROUGH EVENING
SOUTHEAST OF A LINE FROM VERSAILLES TO JOPLIN. ISOLATED STRONGER
STORMS WILL BE CAPABLE OF LOCALIZED AREAS OF PENNY SIZED
HAIL...STRONG WINDS...AND HEAVY RAIN. FREQUENT LIGHTNING FROM SOME
STORMS MAY DISRUPT OUTDOOR ACTIVITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FRONT WILL BRING ADDITIONAL CHANCES FOR THUNDERSTORMS AT
TIMES...MAINLY MONDAY THROUGH WEDNESDAY. VERTICAL WIND SHEAR WILL
PROMOTE STORM ORGANIZATION WITH STRONG TO SEVERE STORMS POSSIBLE
MONDAY AND MONDAY NIGHT WITH DAMAGING WINDS AND HAIL THE MAIN
RISKS.

AFTERNOON HEAT INDEX VALUES IN THE MID 90S WILL BE POSSIBLE FOR
SOME AREAS SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

BECAUSE OF THE LOCALIZED SEVERE STORM THREAT SPOTTER ACTIVATION
IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.

THOSE WITH OUTDOOR PLANS OR EVENTS SCHEDULED FOR LABOR DAY MONDAY
SHOULD MONITOR WEATHER FORECASTS AND CONDITIONS CLOSELY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Aug 30, 3:54 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
354 PM CDT SAT AUG 30 2014

MOZ090-091-302130-
GREENE MO-WEBSTER MO-
354 PM CDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENE AND WEST
CENTRAL WEBSTER COUNTIES UNTIL 430 PM CDT...

AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES NORTH OF TURNERS...OR 3 MILES SOUTHWEST
OF STRAFFORD...MOVING EAST AT 5 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE NORTHEASTERN SPRINGFIELD...NORTHVIEW...
ROGERSVILLE...STRAFFORD AND TURNERS.

INTERSTATE 44 BETWEEN MILE MARKERS 83 AND 95 WILL ALSO BE IMPACTED BY
THIS STORM.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3732 9299 3716 9294 3709 9309 3720 9326
      3731 9314
TIME...MOT...LOC 2054Z 283DEG 5KT 3722 9314

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:42 PM CDTAreal Flood AdvisorySGFMcDonald6 hr
Aug 30, 3:54 PM CDTSpecial Weather StatementSGFWebster36 min

Nearby

Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.